Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 72, NWS Columbia, SC

July 4, 2001Fairfield County, Kershaw County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 4, 2001, 10:34 PM EDT for Fairfield County, Kershaw County, South Carolina. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 10:34 PM EDT (02:34 UTC)
Expired
Jul 4, 2001, 11:30 PM EDT
In force
56 min
Issued by
NWS Columbia, SC
Area
Whole counties

Counties Fairfield County, SC, Kershaw County, SC

The radar

The Columbia radar (KCAE), 52 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 10:50 PM EDTThunderstorm Wind 50 ERidgeway, SCSheriff and Electric Co. reported trees and powerlines down in southeast fairfield county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 7:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 050237
SVRCAE

SCC039-055-050330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1034 PM EDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHEASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
    KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1130 PM EDT.

* AT 1030 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF SEVERE THUNDERSTORMS DEVELOPING OVER SOUTHEAST          
  FAIRFIELD COUNTY MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RIDGEWAY
  LIBERTY HILL
  CAMDEN

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:05 PM EDT, 8 hours 29 minutes earlier.

Area forecast discussion, Jul 4, 2:05 PM EDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
205 PM EDT WED JUL 4 2001

AIRMASS CONTINUES TO DESTABILIZE THIS AFTERNOON AND WITH PH2O NEAR 2
INCHES WOULD EXPECT STRONGER STORMS TO PRODUCE RAINFALL AMOUNTS 2-3
INCHES...WILL GO WITH A 50 PERCENT POP TONIGHT.

TROUGH TO CONTINUE NEAR THE EAST COAST THROUGH 60 HOURS. PROGS MOVE
DEEP LAYER MOISTURE OFFSHORE  FRIDAY AM. SURFACE TROUGH TO CONTINUE
ACROSS THE CAROLINAS THROUGH FRIDAY AS A COLD FRONT MOVES SOUTHEAST
...WEAKENS AND BECOMES DIFFUSE. MOISTURE LIMITED AFTER TNGT SO WILL
NOT PUT PCPN INTO FCST ATTM...BUT COULD SEE AN ISOLATED THUNDERSTORM
THURSDAY AFTERNOON.

EXTENDED...WILL CONTINUE TREND OF PREVIOUS FORECAST WITH CHANCE OF
PRECIPITATION FROM SUNDAY AFTERNOON AND PROGS HAVING TROUBLE WITH
SYSTEMS MOVING INTO THE AREA.

FCSTID = 25
CAE   71  92  67  94 /  50  10  10   0
AGS   70  92  65  94 /  50  10  10   0
SSC   71  92  67  94 /  50  10  10   0
OGB   72  92  68  94 /  50  10  10   0

.CAE...
GA...NONE.
SC...NONE.

CDL

In the hours before

Local storm report, Jul 4, 9:30 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
930 PM EDT WED JUL 04 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

900 PM     3 SE HARLEM               GA   WIND DAMAGE
07/04/01   COLUMBIA                       CHANNEL 26 WAGT REPORTED
                                          TREES DOWN AT

DS
Local storm report, Jul 4, 10:01 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1001 PM EDT WED JUL 04 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    LEXINGTON                 SC   WIND DAMAGE
07/04/01   LEXINGTON                      LEXINGTON COUNTY SHERIFF
                                          REPORTED NUMEROUS TREES
                                          DOWN WESTERN &PORTION OF
                                          DOWNTOWN LEXINGTON

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:42 PM EDTSevere Thunderstorm WarningCAELexington48 min
Jul 4, 10:04 PM EDTSevere Thunderstorm WarningCAERichland41 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.